Montana, 2020

Blizzard and Winter Storm in Montana, November 7 to 8, 2020

November 7 to 8, 2020 · NWS BYZ · 7 events in 7 counties and zones

An upper low and cold front moved across southern Montana on the 8th and 9th. |At the same time, an area of upper level divergence moved over the western portions of the Billings Forecast Area.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An upper low and cold front moved across southern Montana on the 8th and 9th. |At the same time, an area of upper level divergence moved over the western portions of the Billings Forecast Area. This resulted in heavy snow across the far western portions of the forecast area. In addition, strong, gusty, northerly winds across Wheatland County produced blizzard conditions for a period of time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 7, 8:10 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Nov 7, 8:10 PM MST, 1 hour 20 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
810 PM MST Sat Nov 7 2020

.UPDATE...
Adjusted PoPs for overnight based on current trends. Some of the
echoes on radar do not seem to be producing much yet based on
ground truth at the lower elevations. This should change later
tonight as better dynamics move up over the region. Really cold
air now progged to arrive at Billings around 6 AM. BT

&&

.DISCUSSION...

Tonight through Sunday night...

Blast of wintry weather is coming soon...heads up!

Satellite imagery shows a closed low over CA/NV with a strong wave
dropping along the WA coast. Latest H3 analysis shows a 160+ knot
jet off the Pacific coast, which will cause the southwest CONUS
low to open and eject northward throug the eastern great basin
tonight (and be our main weather-maker over the next 24 hours).
There is an axis of instability through UT and eastern ID, and in
this area we have seen some weak thunderstorms over the past
couple hours. As upper level diffluence increases we could see
some rumbles of thunder make it into the Beartooth/Absarokas and
maybe near Livingston over the next few hours. Interesting for
November 7th! Also of note is the current low MSLP of 994.3 mb at
KBIL, a record for the date.

Rain shower activity will increase across our far west this
evening, and in fact given the instability there should be some
embedded moderate rainfall...and could see 0.25-0.50" of rain
ahead of the main Canadian cold front later tonight.

Upper level forcing coinciding with surge of colder Canadian air
will bring a changeover from rain to snow late tonight in our
west. Trajectory of mid level low will bring heaviest precip to
our west and north, as dry slotting impacts our southeast.
Everyone will turn cold enough for snow tomorrow, but greatest
accums will be west/north of Billings. For Billings itself, have
scaled back expected snowfall to 2-3", most if not all of which
will occur in the morning between 6-10 am. There is a small window
of strong forcing, so could be snowing heavily for a short time.
A heads up for those Sunday morning commuters. Locations from
Sheridan to Broadus and Alzada will see very little snowfall.

Cold advection will drive eastward tomorrow bringing a shift to
strong post-frontal NW winds and plummeting temperatures. Impacts
will be in the form of blowing/drifting snow and slickening roads.
Still looks like whiteout conditions are a good bet at Judith Gap
(favored by such cold advection) beginning overnight tonight. Core
of strong 850mb flow and sufficient snowfall also suggests areas
from Musselshell to northern Rosebud counties could see
significant blowing and drifting snow tomorrow.

Have scaled back forecast precip/snow accums across most of the
cwa, but please note that it is the wind that is the most
important aspect of this upcoming storm. Gusts of 40-50 mph will
be widespread, and wind chills will be in the single digits by
sunset tomorrow.

Lighter snow will linger in our north Sunday night as we will be
on the southern fringes of a developing trowal. Building surface
high will keep breezy conditions going, especially in our east.
Lows Sunday night will be in the teens most places, w/ single
digits in the west.

JKL

Monday through Saturday...

Most of this weekends system will be out of our neck of the woods,
but some lingering light snow and blowing snow will be possible
Monday morning, especially in far SE Montana where winds will be
gusting up to 30 mph behind remnants of the cold front.

Cold, yet tranquil weather is the story for much of next week
then, with highs in the 20s and 30s , and little to no
precipitation expected at the lower elevations. Some gap winds
will occur around Livingston Tuesday and later in the weak, but
not expecting any impactful high winds from it. Remnants of a
weak atmospheric river will bring some moisture to the mountains
late Tuesday through Wednesday, with southwest- facing slopes
likely to see some accumulating snow, though no drastic amounts
are expected. Afterwards, weak ridging to zonal flow returns to
help bring highs into the 40s by Friday. Vertz
&&

.AVIATION...

A developing storm system will spread rain to areas west of KBIL
this evening, with a changeover to snow expected overnight. Flight
conditions will deteriorate in western areas through the night and
mountains will become obscured. On Sunday, a cold front will bring
a shift to strong NW winds with widespread gusts of 40-50 mph.
Expect areas of snow/blowing snow and IFR or lower flight
conditions as the front moves west to east, reaching the Dakotas
border by mid afternoon. JKL

JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    Sun     Mon     Tue     Wed     Thu     Fri     Sat
-----------------------------------------------------------
BIL 031/031 014/027 017/037 019/030 014/036 022/041 026/044
    79/S    11/E    00/B    11/E    10/U    11/B    12/O
LVM 024/026 008/022 015/034 016/030 012/034 019/040 025/041
    99/S    31/E    03/S    33/S    20/U    23/S    34/S
HDN 032/038 014/029 014/039 018/032 011/039 017/044 023/048
    48/O    11/E    10/B    11/E    10/U    01/B    11/B
MLS 037/042 016/026 014/035 019/030 011/035 018/042 023/044
    5+/O    22/S    10/U    11/E    00/U    01/B    01/B
4BQ 043/049 015/028 017/038 020/032 013/038 019/045 024/048
    47/O    00/B    00/U    11/B    00/U    00/B    01/B
BHK 040/050 015/026 014/035 019/030 010/035 018/043 022/044
    28/O    11/N    00/U    01/E    00/U    00/B    01/B
SHR 034/041 010/029 013/039 017/032 011/038 015/044 021/047
    45/O    11/B    00/B    22/S    20/B    01/B    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Warning in effect until 11 PM MST Sunday FOR
      ZONES 29>31-34-40-42-56-64>68-141-170-172-173-235.
     Winter Weather Advisory in effect from 6 AM to 11 PM MST
      Sunday FOR ZONES 32-57-138-139-169.
     Blizzard Warning in effect until 11 PM MST Sunday FOR ZONES
      63-228.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Nov 7, 3:53 AM MST, 17 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
353 AM MST Sat Nov 7 2020

MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-071200-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
353 AM MST Sat Nov 7 2020

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Significant weather change to winter conditions.

* WHERE...Across the region.

* WHEN...Tonight through early next week.

* ADDITIONAL DETAILS...Window for most intense snowfall is late
  Saturday night through Sunday evening.

* ADDITIONAL HAZARD CONCERNS...Travel conditions are expected to
  deteriorate from west to east across the area on Sunday, as
  temperatures turn much colder, roads become icy, and strong winds
  cause blowing and drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm, 2 blizzard. Local standard time, as filed.

Blizzard, Judith Gap

When
November 7, 9:30 PM MST to November 8, 5:00 PM MST
Where
Judith Gap forecast zone
Reported by
Trained Spotter
Coordinates
46.424, -109.509 (the zone’s center; the record gives no point)

Severe driving conditions were reported. The highway was closed from Harlowton to Eddies Corner.

Blizzard, Southern Wheatland

When
November 7, 11:01 PM MST to November 8, 1:00 PM MST
Where
Southern Wheatland forecast zone
Reported by
Trained Spotter
Coordinates
46.466, -109.844 (the zone’s center; the record gives no point)

Severe driving conditions were reported. The highway was closed from Harlowton to Eddies Corner.

Winter Storm, Livingston Area

When
November 7, 11:18 PM MST to November 8, 11:00 AM MST
Where
Livingston Area forecast zone
Reported by
Trained Spotter
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Snowfall of 3 to 8 inches along with severe driving conditions were reported across the area.

Winter Storm, Melville Foothills

When
November 7, 11:30 PM MST to November 8, 1:00 PM MST
Where
Melville Foothills forecast zone
Reported by
Trained Spotter
Coordinates
46.140, -109.892 (the zone’s center; the record gives no point)

Snowfall amounts of 7 inches along with severe driving conditions were reported across the area.

Winter Storm, Absaroka / Beartooth Mountains

When
November 7, 11:39 PM MST to November 8, 11:00 AM MST
Where
Absaroka / Beartooth Mountains forecast zone
Reported by
SNOTEL
Coordinates
45.550, -109.722 (the zone’s center; the record gives no point)

Around a foot of snow occurred in the mountains.

Winter Storm, Northern Sweet Grass

When
November 7, 11:40 PM MST to November 8, 1:00 PM MST
Where
Northern Sweet Grass forecast zone
Reported by
Trained Spotter
Coordinates
45.814, -109.941 (the zone’s center; the record gives no point)

Roads were snow and ice covered. Snow, along with blowing snow and visibilities 1/4-1 mile were reported. Accidents were reported across the area.

Winter Storm, Northern Stillwater

When
November 8, 12:20 AM MST to 1:00 PM MST
Where
Northern Stillwater forecast zone
Reported by
Trained Spotter
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

Snowfall of 4 to 7 inches, along with severe driving conditions, occurred from Reed Point to Park City.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 923992, 923991, 923987, 923985, 923989, 923986, 923988.